Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 196, NWS Nashville, TN

June 15, 2009Rutherford County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 15, 2009, 1:55 PM CDT for Rutherford County, Wilson County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2009, 1:55 PM CDT (18:55 UTC)
Expired
Jun 15, 2009, 2:30 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Rutherford County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 43 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 10:34 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 151855
SVROHX
TNC149-189-151930-
/O.NEW.KOHX.SV.W.0196.090615T1855Z-090615T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 230 PM CDT

* AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WALTERHILL...OR 12 MILES NORTH OF
  MURFREESBORO...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN WILSON COUNTY AT 210 PM CDT
  RURAL NORTHEASTERN RUTHERFORD COUNTY AT 210 PM CDT
  RURAL SOUTHEASTERN WILSON COUNTY AT 220 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3606 8609 3596 8613 3597 8615 3594 8616
      3593 8615 3587 8617 3596 8649 3613 8642
TIME...MOT...LOC 1855Z 287DEG 25KT 3602 8634

$$

LAROSA
1 follow-up statement
000 
WWUS54 KOHX 151912
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
212 PM CDT MON JUN 15 2009

TNC149-189-151930-
/O.CON.KOHX.SV.W.0196.000000T0000Z-090615T1930Z/
RUTHERFORD TN-WILSON TN-
212 PM CDT MON JUN 15 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHERN WILSON AND NORTHEASTERN RUTHERFORD COUNTIES...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL. THIS STORM WAS LOCATED 7 MILES EAST OF WALTERHILL...OR 12 
MILES NORTHEAST OF MURFREESBORO...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3606 8609 3596 8613 3597 8615 3594 8616
      3593 8615 3587 8617 3596 8649 3613 8642
TIME...MOT...LOC 1911Z 287DEG 20KT 3599 8624

$$

LAROSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:08 AM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 15, 9:08 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
908 AM CDT MON JUN 15 2009

.MESOSCALE UPDATE...RADAR MOSAIC AND SATELLITE IMAGERY SHOW
CONVECTIVE SYSTEM COVERING PARTS OF SOUTHEAST MISSOURI, SOUTHERN
ILLINOIS, AND WESTERN KENTUCKY, WITH MODELS PROJECTING MOVEMENT OF
THIS SYSTEM INTO THE NORTHEAST HALF OF MIDDLE TENNESSEE DURING THE
AFTERNOON.

MORNING SOUNDING FROM OHX SHOWS A MOIST AND VERY UNSTABLE
ENVIRONMENT, WITH THE FOLLOWING PARAMETERS:

PRECIPITABLE WATER: 1.72 INCHES
K-INDEX: 32
LIFTED INDEX: -7.8
CONVECTIVE AVAILABLE POTENTIAL ENERGY: 3,111 J/KG

THE GOOD THING IS, THE 0-3 KM STORM-RELATIVE HELICITY IS ONLY 47,
INDICATING VERY LITTLE TURNING IN THE LOW LEVELS, SO THE TORNADO
POTENTIAL IS EXTREMELY LOW. BELIEVE THE PRIMARY THREATS TODAY WILL
BE DAMAGING WIND AND LARGE HAIL. THE VIL-OF-THE-DAY IS ONLY 51,
INDICATING THAT MID-LEVEL TEMPERATURES ARE RELATIVELY COOL, THUS
INCREASING OUR INSTABILITY.

VISIBLE SATELLITE IMAGE SHOWS BROKEN DECK OF CIRRUS FILTERING
ACROSS THE MID STATE FROM THE CONVECTION UPSTREAM, SO THIS WILL
SHAVE AT LEAST A COUPLE OF DEGREES OFF SURFACE TEMPERATURES,
ALTHOUGH DEW POINTS ARE RUNNING IN THE LOWER 70S MOST AREAS AS
OF 14Z.

SPC HAS KEPT ALL OF MIDDLE TENNESSEE UNDER A SLIGHT RISK OF SEVERE
WEATHER TODAY AND TONIGHT, SO BELIEVE WE MAY SEE MORE ACTIVE
WEATHER AS THE ATMOSPHERE WARMS AND THE ONGOING CONVECTIVE SYSTEM
MAKES ITS WAY DOWNSTREAM.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Jun 15, 5:26 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
526 AM CDT MON JUN 15 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
526 AM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR THUNDERSTORMS TO MOVE IN FROM THE NORTHWEST LATER TODAY
INTO THIS EVENING...WITH ANOTHER ROUND POSSIBLE LATE TONIGHT. SOME
STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE STORMS ARE POSSIBLE ONCE MORE ON TUESDAY...AGAIN WITH
DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

17/MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:17 PM CDTTornado WarningOHXPerry, Wayne43 min
Jun 15, 4:57 PM CDTTornado WarningOHXWayne33 min
Jun 15, 5:22 PM CDTTornado WarningOHXLawrence, Wayne23 min
Jun 15, 5:26 PM CDTTornado WarningOHXWayne34 min
Jun 15, 5:36 PM CDTFlash Flood WarningOHXLawrence, Wayne114 min
Jun 15, 5:40 PM CDTTornado WarningOHXLawrence, Wayne35 min
Jun 15, 5:45 PM CDTTornado WarningOHXWayne30 min
Jun 15, 6:11 PM CDTTornado WarningOHXLawrence34 min
Jun 15, 6:57 PM CDTSevere Thunderstorm WarningOHXWayne17 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.